Penile angioedema developing after 3 years of ACEI therapy.
Angiotensin-converting enzyme inhibitor-related angioedema (ACEI-RA) is a well-described condition, yet isolated genital ACEI-RA is a little-known entity.
A case of isolated genital angioedema is presented with photographic documentation. Possible complications and therapeutic options are discussed.
A 71-year-old man presented with painless, nonpruritic genital swelling of 4 h duration. Medical history included peptic ulcer disease, hypertension, and benign prostatic hypertrophy. His medications included pantoprazole, hydrochlorothiazide, and lisinopril, which he had been taking for 3 years without any recent change in dosing. He was otherwise asymptomatic and previously had been in good health generally. The physical examination was positive only for diffuse, soft, nonpitting edema isolated to the scrotum and uncircumcised penis. The foreskin was only partially retractable. Urinalysis was normal. All symptoms resolved without complications within 48 h of discontinuing lisinopril and had not recurred at follow-up 4 months later. All cases of ACEI-RA isolated to the genitals that have been reported in the literature resolved without complications.
ACEI-RA can present as isolated swelling of the genitals and is a potential cause of genital swelling. Patients who have no evidence of airway compromise, paraphimosis, or urinary retention from complications such as phimosis can be safely discharged with instructions to discontinue the offending agent and to return in case of development of the aforementioned conditions.
Department of Emergency Medicine, University of Iowa Hospitals and Clinics, Iowa City, Iowa 52242, USA.
SourceThe Journal of emergency medicine 43:2 2012 Aug pg 273-5
Angiotensin-Converting Enzyme Inhibitors
Pub Type(s)Case Reports